CaltechAUTHORS
  A Caltech Library Service

A simple explanation for taxon abundance patterns

Chu, Johan and Adami, Christoph (1999) A simple explanation for taxon abundance patterns. Proceedings of the National Academy of Sciences of the United States of America, 96 (26). pp. 15017-15019. ISSN 0027-8424. PMCID PMC24765. doi:10.1073/pnas.96.26.15017. https://resolver.caltech.edu/CaltechAUTHORS:20141125-151625999

[img]
Preview
PDF - Published Version
See Usage Policy.

91kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20141125-151625999

Abstract

For taxonomic levels higher than species, the abundance distributions of the number of subtaxa per taxon tend to approximate power laws but often show strong deviations from such laws. Previously, these deviations were attributed to finite-time effects in a continuous-time branching process at the generic level. Instead, we describe herein a simple discrete branching process that generates the observed distributions and find that the distribution's deviation from power law form is not caused by disequilibration, but rather that it is time independent and determined by the evolutionary properties of the taxa of interest. Our model predicts—with no free parameters—the rank-frequency distribution of the number of families in fossil marine animal orders obtained from the fossil record. We find that near power law distributions are statistically almost inevitable for taxa higher than species. The branching model also sheds light on species-abundance patterns, as well as on links between evolutionary processes, self-organized criticality, and fractals.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1073/pnas.96.26.15017DOIArticle
http://www.pnas.org/content/96/26/15017PublisherArticle
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC24765/PubMed CentralArticle
ORCID:
AuthorORCID
Adami, Christoph0000-0002-2915-9504
Additional Information:© 1999 The National Academy of Sciences. Edited by Burton H. Singer, Princeton University, Princeton, NJ, and approved November 1, 1999 (received for review July 13, 1999). This paper was submitted directly (Track II) to the PNAS office. We thank J. J. Sepkoski for kindly sending us his amended data set of fossil marine animal families. Access to the INTEL PARAGON XP/S was provided by the Center of Advanced Computing Research at the California Institute of Technology. This work was supported by a grant from the National Science Foundation. The publication costs of this article were defrayed in part by page charge payment. This article must therefore be hereby marked “advertisement” in accordance with 18 U.S.C. §1734 solely to indicate this fact.
Funders:
Funding AgencyGrant Number
NSFUNSPECIFIED
Issue or Number:26
PubMed Central ID:PMC24765
DOI:10.1073/pnas.96.26.15017
Record Number:CaltechAUTHORS:20141125-151625999
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20141125-151625999
Official Citation:Chu, J., & Adami, C. (1999). A simple explanation for taxon abundance patterns. Proceedings of the National Academy of Sciences, 96(26), 15017-15019. doi: 10.1073/pnas.96.26.15017
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:52161
Collection:CaltechAUTHORS
Deposited By: Jason Perez
Deposited On:26 Nov 2014 18:48
Last Modified:10 Nov 2021 19:21

Repository Staff Only: item control page